Tuesday, May 29, 2012

An Old 'Friend' has Resurfaced......

These are some of Nick's episodes that he has started having again. You will see that after he eats his yogurt, his head drops suddenly for a brief second, he recovers for a bit, then starts having more. I would like for one day to be able to get to the bottom of what is causing these episodes. I am going to have his dr look at these videos the next meeting I have, and I am going to e-mail his mental health nurse and see if we can get more answers this time around. He has these throughout the day, not just when he is eating. Somedays are worse than others.

 Here is what I am talking about concerning the drops. They are sudden, and don't last long. This was the most he did them today, but yesterday was a bit more. This is not following his normal path of tics caused by med increase. We have not increased his dose for quite a few months now, and these tend to go away for a while and have now resurfaced. This was also the only time he repeatedly touched his nose with his fingers and smelled them. Not sure if that is just a coincidence or not though. Do any of your kiddos have anything that looks like this? It can happen at any point of the day too, mornings, evenings, afternoons, no matter what he is doing. I just want to know what the hell these things are! It is one of the things we are somehow missing about Nick. I do not know if these are side effects from his med (although I have not increased the dose), tics, or possible small seizures. It has been one of the things that has come and gone and come again for a while now, and I am just wanting some closure on these. I know I may never get it, but I at least have to try.

UPDATE: I have talked with his mental health nurse at the school and she wants to show the videos to his psychologist. Going up there tomorrow to show them to both of them. We will see what happens from there
He has come home from school and has had numerous more of these. I was able to catch about 20 or so on video.

video
video
 

4 comments:

Anonymous said...

Could he be allergic to dairy?
Just a wild guess. Good luck!

Amy said...

Not sure. We have never done any formal allergy testing on him. There was a lot of pollen in the air recently though, and my oldest has also had a stuffy/runny nose. It has cleared up recently and he is not as congested sounding. But, I did show his Dr the video and he is thinking they are tics. Nick has had Involuntary Movements in his medical records since 2008-just no one can find a cause for them. They also come and go, and are sometimes more severe than this video shows. We just don't know what it is.

gskyhawk said...

Hi Amy:
I have a son, 9 years old, who has ASD in "similar range spectrum" as Nick. I find that Nick has a motor tic in the video posted. If he is on any antipsychotics, discuss with the doctor right away as this is the main side effect of these dopamine blockers. Even if he is not taking this type of medication, tics have a high occurrance rate for children 8-10 years old.

Amy said...

Thanks! This has been discussed with his doc and he even saw the video. At this time he feels that these tics are not the types that he sees as side effects of the medication he is on. But, we are still watching him closely. I know that TS is a co-morbid condition of autism, and I also know that TD can occur with this type of med. It's soooo wonderful isn't it???!! Never a dull moment.